Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 71, NWS Jackson, MS

March 25, 2019Kemper County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 25, 2019, 4:00 PM CDT for Kemper County, Mississippi. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2019, 4:00 PM CDT (21:00 UTC)
Expired
Mar 25, 2019, 4:45 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Kemper County, MS

The radar

The Columbus AFB radar (KGWX), 127 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 4:22 PM CDTHAIL 13 E Scooba, MSDIME TO NICKEL SIZE HAIL COVERED THE GROUND WITH A NUMBER OF HAIL STONES REACHING QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

133 
WUUS54 KJAN 252100
SVRJAN
MSC069-252145-
/O.NEW.KJAN.SV.W.0071.190325T2100Z-190325T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
400 PM CDT MON MAR 25 2019

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kemper County in east central Mississippi...

* Until 445 PM CDT.

* At 400 PM CDT, a severe thunderstorm was located near Gholson, or
  12 miles east of Preston, moving southeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Electric Mills around 425 PM CDT.

Other locations impacted by this severe thunderstorm include Scooba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3258 8839 3258 8842 3283 8881 3293 8870
      3293 8838 3292 8835
TIME...MOT...LOC 2100Z 294DEG 26KT 3291 8862 

HAIL...1.00IN
WIND...<50MPH
 
$$

NF
3 follow-up statements
638 
WWUS54 KJAN 252112
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
412 PM CDT MON MAR 25 2019

MSC069-252145-
/O.CON.KJAN.SV.W.0071.000000T0000Z-190325T2145Z/
Kemper MS-
412 PM CDT MON MAR 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN KEMPER COUNTY...

At 412 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Electric Mills to near De Kalb,
moving southeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

These severe storms will be near...
  Electric Mills around 440 PM CDT.
  Porterville around 445 PM CDT.

Other locations impacted by these severe thunderstorms include
Scooba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3258 8839 3258 8842 3282 8880 3293 8859
      3293 8838 3292 8835
TIME...MOT...LOC 2112Z 296DEG 26KT 3288 8854 3281 8872 

HAIL...1.00IN
WIND...<50MPH
 
$$

NF
511 
WWUS54 KJAN 252132
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
432 PM CDT MON MAR 25 2019

MSC069-252145-
/O.CON.KJAN.SV.W.0071.000000T0000Z-190325T2145Z/
Kemper MS-
432 PM CDT MON MAR 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN KEMPER COUNTY...

At 430 PM CDT, severe thunderstorms were located along a line
extending from near Electric Mills to near De Kalb, moving southeast
at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Other locations impacted by these severe thunderstorms include 
Scooba and Porterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3258 8839 3258 8842 3274 8867 3293 8844
      3293 8838 3292 8835
TIME...MOT...LOC 2130Z 293DEG 30KT 3281 8838 3275 8857 

HAIL...1.00IN
WIND...<50MPH
 
$$

NF
571 
WWUS54 KJAN 252142
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
442 PM CDT MON MAR 25 2019

MSC069-252151-
/O.EXP.KJAN.SV.W.0071.000000T0000Z-190325T2145Z/
Kemper MS-
442 PM CDT MON MAR 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KEMPER COUNTY WILL
EXPIRE AT 445 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jackson.

LAT...LON 3258 8839 3258 8842 3274 8867 3293 8844
      3293 8838 3292 8835
TIME...MOT...LOC 2141Z 294DEG 26KT 3278 8830 3272 8849 

$$

NF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:45 PM CDT, 15 minutes earlier.

Area forecast discussion, Mar 25, 3:45 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
345 PM CDT Mon Mar 25 2019

.DISCUSSION...

Through tomorrow:

A series of positively tilted shortwave troughs will rotate through
the Lower Mississippi River Valley through tomorrow. As of 3pm, the
axis of the first trough is aligned through central Mississippi with
an associated surface cold front draped from Columbus to Vicksburg.
Negative ThetaE advection and zonal low-level flow has not been
overly conducive for robust convection to redevelop with only a
meager cumulus field noted on visible satellite imagery. A few
scattered showers have managed to develop within a narrow corridor
of convergent flow along the cold frontal boundary across northeast
portions of the area and additional isolated to scattered showers
are possible mainly southeast of the Natchez trace through the early
evening hours as the front pushes through. SBCAPE values have
increased to around 1000 J/kg owing to ample diurnal heating between
breaks in the cloud cover. Modest mid-level lapse rates of 7 C/km
and sufficient deep layer shear will be supportive of an isolated
strong to marginally severe storm or two if any robust updrafts are
able to sustain, however this potential remains highly conditional
and low confidence will continue to preclude mention in the
HWO/graphics. The main threat from any isolated severe storm would
be up to quarter size hail and locally damaging winds. Otherwise,
cooler air is expected to filter in behind the cold front this
evening with lows dropping into the mid to upper 40s. Drier weather
will return tomorrow, but temperatures will be cooler with highs in
the low to upper 60s. /TW/

Tomorrow night through this weekend:

Another stretch a rather nice weather is in store through the
remainder of the work week. High pressure at the surface will
initially bring mostly clear skies and conditions amenable to
daytime deep mixing and good nighttime radiational cooling
tomorrow night through Thursday and blended guidance was trended
in that direction. Tomorrow night will be the most seasonably
chilly night with anticipated low temperatures 5 to 10 degrees
below average. The coldest spots in north-central and northeastern
MS could manage to get down to the 35 to 36 degree range briefly,
but these readings should not be cold enough for even much in the
way of patchy frost (although we will be keeping our on this
portion of the forecast closely).

By Thursday night and Friday, a reload of perturbed zonal flow
aloft will advance on the Lower MS Valley and increase clouds.
Clouds should slowly lower and thicken through your Friday when a
few showers cannot be ruled out by late in the day into Friday
night in western/northwestern zones. But sufficient moisture for
significant precipitation chances will likely wait until this
weekend to arrive, just ahead of another cold front. Details on
timing of this latter feature and associated best rain chances
will be refined further in the coming days, but unfortunately,
chances are decent some portion of the coming weekend will feature
rain. What is fortunate is that the system for this weekend does
not hold much promise for severe weather since the quality of
moisture return is on the lower end side of what you would need to
lend the environment worrisome instability. /BB/

&&

.AVIATION...
18Z TAF discussion:
A mix of MVFR and VFR ceilings will continue through today and
into this evening across the region. Ceilings will lift to VFR for
most locations except far eastern Mississippi at GTR and PIB/HBG
where MVFR ceilings could linger into the early morning hours
tomorrow. Isolated to scattered showers and thunderstorms are
expected to develop over far southern portions of the area later
this afternoon with VCTS possible at PIB/HBG. Otherwise, winds
will remain gusty through the afternoon before changing direction
to out of the north behind a cold frontal passage. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       48  65  39  72 /   7   0   0   0
Meridian      49  67  39  72 /  16   0   0   0
Vicksburg     49  64  40  69 /   1   0   0   0
Hattiesburg   50  69  42  74 /  23   0   0   0
Natchez       49  65  40  70 /   7   0   0   0
Greenville    47  62  37  66 /   2   0   0   0
Greenwood     47  63  37  68 /   1   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/BB
Hazardous weather outlook, Mar 25, 2:50 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
250 PM CDT Mon Mar 25 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
262000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
250 PM CDT Mon Mar 25 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

1

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Mar 25, 3:38 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
338 PM CDT MON MAR 25 2019

MSZ038-039-045-046-252115-
Kemper MS-Neshoba MS-Winston MS-Noxubee MS-
338 PM CDT MON MAR 25 2019

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NOXUBEE...
NORTHWESTERN KEMPER...SOUTHEASTERN WINSTON AND NORTHEASTERN NESHOBA
COUNTIES UNTIL 415 PM CDT...

At 337 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Vernon to near Nanih Waiya. Movement
was southeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Gholson around 350 PM CDT.
  Preston around 355 PM CDT.
  Bluff Springs around 405 PM CDT.

Other locations impacted by these storms include Shuqualak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3299 8853 3267 8893 3293 8908 3307 8883
TIME...MOT...LOC 2037Z 294DEG 26KT 3299 8883 3291 8899

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 1:31 AM CDTSpecial Weather StatementJANBolivar44 min
Mar 25, 5:43 AM CDTFlash Flood WarningJANIssaquena, Sharkey, Warren, Yazoo3 hr
Mar 25, 6:55 AM CDTSpecial Weather StatementJANRankin, Scott50 min
Mar 25, 3:38 PM CDTSpecial Weather StatementJANKemper37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.